Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Fort Worth, TX

April 13, 20189 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Apr 13, 2018, 4:15 AM CDT for 9 counties in Texas. It took effect at Apr 13, 2018, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 4:15 AM CDT (09:15 UTC)
In effect from
Apr 13, 2018, 12:00 PM CDT
Expired
Apr 13, 2018, 10:00 PM CDT
In force
10 hr
Issued by
NWS Fort Worth, TX

Counties Comanche County, TX, Eastland County, TX, Erath County, TX, Jack County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Stephens County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 77 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS84 KFWD 130915
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
415 AM CDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
FROM BOWIE TO GOLDTHWAITE...

.A dryline will move across the region this afternoon, bringing 
windy, hot and dry weather. Critical fire danger is expected, and
a Red Flag Warning has been issued for the area.

TXZ092-102-117-131-131015-
/O.CAN.KFWD.FW.A.0005.180413T1700Z-180414T0300Z/
Cooke-Wise-Parker-Hood-
415 AM CDT Fri Apr 13 2018

...FIRE WEATHER WATCH IS CANCELLED FOR COOKE, WISE, PARKER AND
HOOD COUNTIES...

The National Weather Service in Fort Worth has cancelled the Fire
Weather Watch. 

Though critical fire danger will remain just west of the area, 
elevated fire weather conditions are still expected. Avoid all 
outside burning and welding today. Do not toss lit cigarette butts
outside. Report wild fires to the nearest fire department or law 
enforcement office.

$$

TXZ091-100-101-115-116-129-130-141-142-131715-
/O.UPG.KFWD.FW.A.0005.180413T1700Z-180414T0300Z/
/O.NEW.KFWD.FW.W.0006.180413T1700Z-180414T0300Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-Erath-Comanche-
Mills-
415 AM CDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR CRITICAL FIRE DANGER ACROSS THE AREA...

The National Weather Service in Fort Worth has issued a Red Flag
Warning, which is in effect from noon today to 10 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 


* TIMING...Noon until 10 PM Friday.

* WINDS...Southwest to west 20 to 30 mph with gusts near 40 to 45
  mph.

* Relative Humidity...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

30
3 follow-up statements
765 
WWUS84 KFWD 131452 AAA
RFWFWD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Fort Worth TX
952 AM CDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
FROM BOWIE TO GOLDTHWAITE...

.A dryline will move across the region this afternoon, bringing
windy, hot and dry weather. Critical fire danger is expected, and
a Red Flag Warning has been issued for the area.

TXZ091-100-101-115-116-129-130-141-142-140000-
/O.CON.KFWD.FW.W.0006.180413T1700Z-180414T0300Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-Erath-Comanche-
Mills-
952 AM CDT Fri Apr 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

* TIMING...Noon until 10 PM Friday.

* WINDS...Southwest to west 20 to 30 mph with gusts near 40 to
  45 mph. 

* Relative Humidity...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

Dunn
298 
WWUS84 KFWD 132038
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
338 PM CDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT FOR AREAS ALONG AND WEST OF A LINE
FROM BOWIE TO MINERAL WELLS TO GOLDTHWAITE...

.A dryline will move across the region through this evening, 
bringing windy, hot and dry weather. Critical fire danger is 
expected, and a Red Flag Warning has been issued for the area.

TXZ091-100-101-115-116-129-130-141-142-140300-
/O.CON.KFWD.FW.W.0006.000000T0000Z-180414T0300Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-Erath-Comanche-
Mills-
338 PM CDT Fri Apr 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

* TIMING...Noon until 10 PM Friday.

* WINDS...Southwest to west 20 to 30 mph with gusts near 45 mph.

* Relative Humidity...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$
421 
WWUS84 KFWD 140259
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
959 PM CDT Fri Apr 13 2018


TXZ091-100-101-115-116-129-130-141-142-140400-
/O.EXP.KFWD.FW.W.0006.000000T0000Z-180414T0300Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-Erath-Comanche-
Mills-
959 PM CDT Fri Apr 13 2018

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
CRITICAL FIRE WEATHER CONDITIONS...

A cold front has moved through the region and with the cooler
temperatures, relative humidities are rising. Thus, the Red Flag
Warning will be allowed to expire at 10 PM.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Apr 13, 4:13 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 13, 4:13 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
413 AM CDT Fri Apr 13 2018

.SHORT TERM...
/Today and Tonight/

Several various weather elements plague the short term portion of
the forecast including morning rain, windy conditions, a dryline
that brings fire weather concerns and a severe storm threat, very
warm temperatures, and a cold front. For more details on today's
fire weather concerns, please see the added section below.

This morning's surface features that we will be tracking today
include 1) a dryline that currently lies across western Oklahoma
and West Texas, 2) an upper level trough that currently stretches
meridionally just west of the Rockies, with the base of the trough
moving east across New Mexico, and 3) a strong surface low
currently in western Kansas.

The wind is one of the main highlights this morning, and we have
decided to expand the Advisory south to Waco, and extend the time
through 10 am. Regardless if locations are technically in/out or
meeting Wind Advisory criteria this morning, breezy conditions
will persist not only this morning, but into the afternoon hours
ahead of the dryline. Behind the dryline, a new Wind Advisory has
been issued from Noon until 7 pm for west winds of 25-30 mph with
gusts approaching 40-45 mph in some of our far western counties.
The strongest winds this afternoon are expected across nearly the
same area where a Red Flag Warning has been issued.

Also this morning, we expect to see a blossom of scattered to
widespread precipitation on radar as warm air advection increases
above the cap layer. Most of this development will likely be
based above ~650 mb, and the rain will be falling into a pretty
dry layer just below. Initially, very little to no rain may reach
the surface, but with steep lapse rates above the cap, any
thunderstorms this morning should be able to generate better
amounts of precipitation that can reach the ground, and maybe even
some small hail. However, as the rain shifts east with the
shifting low level jet late this morning into the early afternoon
hours, better moistening of the lower levels in our eastern
counties will likely allow for more rain to reach the ground. Thus
have kept higher rain chances east of Interstate 45 and Highway
75. The forecast soundings still indicate this area may recover
for storms later in the day, but it could be a negating factor for
a severe weather threat across the eastern half of the CWA.

With the upper level trough progressing east this morning, and the
surface low also tracking east, the dryline should also steadily
progress east this morning, and will likely be crossing our
western border around 10-11 AM. I expect it will continue to move
east, but slow down or stall in the mid afternoon hours. This is
a slower progression than the previous forecast, and my reasoning
is 1) forecast models stall the surface low over western Kansas in
the afternoon and 2) the speed of the 850-700 mb winds actually
decrease behind the dryline as it moves across our the western
half of the CWA. The HRRR and RAP are both showing this slow down
as the dryline approaches the I-35 corridor, but their locations
vary by 1-2 counties with the HRRR slightly farther east. For
this forecast, have sided with the RAP and slow the front along a
line from Sherman to DFW to Killeen. The location of the dryline
will be critical to where storms may develop this afternoon.

Model guidance tonight has been hesitant to develop too many
storms along the dryline later today, and there are a few factors
that will need to be monitored that may inhibit storm development
and/or severe storm development. Notably, the strongest low level
winds shift east of the region in the mid afternoon hours, before
the best forcing arrives, and surface-925 mb winds ahead of the
dryline are expected to veer more towards a south-southwest
direction that could limit convergence along the dryline. However,
this is a strong trough arriving that may be able to overcome
these limitations, resulting in strong, rapid updrafts.

There does appear to be a similar signal in the model fields that
initiation will be in the 19-21Z time frame along and north of
Interstate 20. Depending on the location of the dryline, this will
likely include at least the eastern portions of the DFW Metroplex.
These initial storms are expected to move northeast. With MUCAPE
values over 2000 J/kg, shear values nearing 50 kts, and decent
lapse rates in the mid levels, these storms could be severe with
a threat for large hail and damaging winds. Although not zero, the
tornado threat appears low due to the veered southwest winds
ahead of the dryline.

None of the models are unzipping storms along the dryline north of
I-20, but 1-2 CAM models that developing isolated storms and then
a line of storms in the late afternoon and/or early evening hours
across parts of Central Texas. This development is a little
quizzical as this area appears to be farther removed from the
better upper level forcing. Still, it's hard to ignore this signal
in the models and have maintained rain chances and a mention of
severe storms along and east of I-35 and south of I-20 through the
evening hours.

The cold front will quickly sweep across the region this evening
and overnight, overtaking the dryline, and pushing any storms
associated with the dryline out of North and Central Texas. Have
maintained some low rain chances across our southeastern counties
overnight as some light rain may develop in this area when the
upper level trough arrives.

JLDunn

&&

.FIRE WEATHER...
/Today/

Coming shortly.

JLDunn

&&

.LONG TERM...
/Saturday through the end of next week/

A Pacific cold front and associated convection will extend from
the Texas coastal waters northeastward through the Mississippi
Valley early Saturday. Northwest winds will bring a cooler and
drier airmass across North and Central Texas behind the front.
Wind speeds of 20 to 30 MPH will coincide with minimum RH values
in the 20 to 25 percent range to produce elevated to near-critical
fire weather conditions once again across the western-most
counties Saturday afternoon. The mitigating factor will be
temperatures, which should be 10 to 15 degrees below normal for
April, so a Fire Weather watch is not planned at this time.

After a cool weekend, a warm-up will begin on Monday as south
winds return and an upper level ridge develops overhead. The ridge
will weaken late Tuesday and Wednesday as a shortwave trough
moves quickly eastward through the Central Plains. This will send
a weak cold front through North Texas on Wednesday. Little in the
way of a cool-down is expected behind the Wednesday front due to a
re-strengthening of the upper ridge.

Model guidance is consistent in showing a deep upper low
transitioning across the Southern Plains late next week and the
following weekend. Chances for showers and thunderstorms will
return by next Friday and continue into Saturday. Though still a
ways out, the time of year and strength of the upper level system
will likely bring at least a low-end potential of severe weather
to the area around day 8.

30

&&

.AVIATION... /Issued 1200 AM CDT Fri Apr 13 2018/
/06z TAFs/

Low stratus is surging northward across the region late this
evening. We'll start all TAF sites off with CIGs below FL020.
Regional radar imagery shows some light returns developing just to
the northeast of the Metroplex as strong warm advection is ongoing
with the developing low-level jet. Additional showers should
develop overnight as warm advection increases above a
strengthening capping inversion, resulting in additional elevated
convection. While mid-level lapse rates will be impressively
steep (in excess of 8-8.5 C/km), it appears any convection should
be rooted near the top of the steepest portion of the lapse rate
plume. As a result, only a few hundred J/kg of elevated
instability will be available, which would limit the threat for
thunder. As a result, will just continue to prevail a VCSH
mention, but a few embedded lightning strikes cannot be
discounted.

Low CIGs will gradually push east of the TAF sites through the
morning hours on Friday as low-level winds continue to veer as a
dryline begins to mix towards the I-35 corridor during the
afternoon. It's still unclear how quickly the dryline will mix
eastward, and the latest feeling is that the faster progression
per the GFS is unlikely given how deep the low-level moisture
plume is. As a result, we'll show winds gradually veering to the
WSW through the late afternoon. Some moderate crosswind issues are
possible on N/S runways into the early evening before wind speeds
begin to diminish.

Hi-res guidance continues to remain relatively quiet regarding
convection along the dryline across I-35. With capping forecast
to all but completely erode during the mid-late afternoon, I would
anticipate at least isolated cells to attempt to develop just
ahead of the dryline, potentially along the I-35/35E corridor. As
a result, have elected to carry a quick VCTS mention only at
DFW/DAL due to the larger 25 NM range rings at those airports from
21-23z. We have left a thunder mention out at Waco, but there are
signs additional storms may fire during the evening as the actual
cold front sweeps through. Surface winds will come around to the
northwest Friday evening as the cold front sweeps across the
region.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    87  49  62  39  64 /  40  20   5   5   5
Waco                86  49  65  38  65 /  40  20  10   5   0
Paris               81  46  57  35  57 /  50  40  10  10   5
Denton              84  46  61  35  63 /  40  10   5   5   5
McKinney            85  46  59  36  61 /  40  20   5  10   5
Dallas              87  50  62  40  64 /  40  20   5   5   5
Terrell             84  48  62  36  62 /  40  30  10  10   5
Corsicana           83  50  61  37  62 /  40  30  10  10   0
Temple              85  52  65  39  67 /  40  20  10   0   0
Mineral Wells       87  44  62  34  65 /  30   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 10 PM CDT this evening for
TXZ091-100-101-115-116-129-130-141-142.

Wind Advisory from noon today to 7 PM CDT this evening for
TXZ091-100>102-115>117-129>132-141>143.

Wind Advisory until 10 AM CDT this morning for TXZ092>094-103-
104-118>120-133-134-145-159.

&&

82/30
Hazardous weather outlook, Apr 12, 8:00 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
800 PM CDT Thu Apr 12 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
800 PM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Strong and gusty south winds will continue overnight, and a Wind
Advisory remains in effect until 5 AM for locations near the I-35
corridor and north of a Cleburne to Waxahachie line.

There is a chance of thunderstorms after midnight, mainly along and
west of the I-35 corridor. Severe weather is not expected, but a few
storms may produce frequent lightning and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of thunderstorms across much of North and Central
Texas Friday and Friday night. Some storms may be severe, mainly
along and east of the Interstate 35/35 East corridor Friday afternoon
and evening. Large hail and damaging winds are the primary hazards,
although a tornado is possible across far eastern North and Central
Texas.

The threat for rapidly spreading grass fires may become critical
Friday afternoon and evening, along and west of a line from
Gainesville, to Weatherford, to Goldthwaite due to windy, warm, and
dry conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:22 AM CDTWind AdvisoryFWDComanche, Eastland, Erath, Hamilton, Hood, Jack and 8 more15 hr
Apr 13, 1:01 PM CDTSpecial Weather StatementFWDHunt29 min
Apr 13, 2:04 PM CDTSevere Thunderstorm WarningFWDCooke, Montague56 min
Apr 13, 2:55 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson53 min
Apr 13, 3:04 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Grayson56 min
Apr 13, 3:32 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise58 min
Apr 13, 3:56 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson64 min
Apr 13, 4:06 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant54 min
Apr 13, 4:14 PM CDTSevere Thunderstorm WarningFWDJohnson61 min
Apr 13, 4:22 PM CDTSevere Thunderstorm WarningFWDCollin, Denton, Grayson38 min
Apr 13, 4:28 PM CDTSevere Thunderstorm WarningFWDDenton62 min
Apr 13, 4:39 PM CDTSevere Thunderstorm WarningFWDTarrant18 min
Apr 13, 4:54 PM CDTSpecial Weather StatementFWDSomervell36 min
Apr 13, 4:54 PM CDTSevere Thunderstorm WarningFWDCollin, Denton, Fannin, Grayson66 min
Apr 13, 5:01 PM CDTSevere Thunderstorm WarningFWDBosque, Johnson, Somervell59 min
Apr 13, 5:09 PM CDTSpecial Weather StatementFWDTarrant36 min
Apr 13, 5:18 PM CDTSevere Thunderstorm WarningFWDCollin, Denton42 min
Apr 13, 5:22 PM CDTSpecial Weather StatementFWDTarrant38 min
Apr 13, 5:25 PM CDTSpecial Weather StatementFWDHamilton, Mills35 min
Apr 13, 5:32 PM CDTSpecial Weather StatementFWDHill28 min
Apr 13, 5:46 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, Lampasas, Mills59 min
Apr 13, 5:54 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Hunt, Lamar66 min
Apr 13, 6:00 PM CDTSpecial Weather StatementFWDJohnson30 min
Apr 13, 6:30 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan60 min
Apr 13, 6:46 PM CDTSpecial Weather StatementFWDLampasas29 min
Apr 13, 6:49 PM CDTAreal Flood AdvisoryFWDCollin116 min
Apr 13, 6:53 PM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Hunt67 min
Apr 13, 6:55 PM CDTSpecial Weather StatementFWDJohnson35 min

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.